Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 23, 2021Kiowa County, Colorado

NWS Pueblo, CO issued this special weather statement at May 23, 2021, 8:18 PM MDT for Kiowa County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 8:18 PM MDT (02:18 UTC)
Expired
May 23, 2021, 9:15 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3282 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WWUS85 KPUB 240218
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
818 PM MDT Sun May 23 2021
 
COZ095>098-240315-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
818 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...KIOWA AND
NORTHEASTERN BENT COUNTIES UNTIL 915 PM MDT...

At 818 PM MDT, Doppler radar was tracking a strong thunderstorm over
Queens Reservoir, or 17 miles north of Lamar, moving northeast at 40
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eads, Wiley, Sheridan Lake, Neeoshe Reservoir, McClave, Towner,
Sweetwater Reservoir, Chivington, Brandon, Neegronda Reservoir and
Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Colorado.

LAT...LON 3807 10282 3833 10308 3862 10269 3861 10205
      3831 10205
TIME...MOT...LOC 0218Z 235DEG 36KT 3833 10264 

$$

MOORE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 23, 3:09 PM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 23, 3:09 PM MDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Sun May 23 2021

.SHORT TERM...(This evening through Monday)
Issued at 304 PM MDT Sun May 23 2021

...Convection continues this evening over the eastern plains...
...Some severe storms possible close to the Kansas border Monday
afternoon and evening...

.Tonight...low level jet develops this evening along the Kansas
border. HRRR suggests over 1000 J/kg of CAPE persists well into the
evening. Have kept scattered PoPs on the far eastern counties well
into the overnight period. HRRR and NAMNest keep echoes until around
08Z near the border. Otherwise, it will be a generally quiet night
over the forecast area. Temperatures will be cooler than normal over
the mountains with the cooler air aloft associated with the trough.

.Monday...Trough moves to the north of the region with dry
southwest flow aloft. Anticipate a dry and mild day over most of the
CWA. An approaching weak trough will turn winds southeasterly near
the Kansas border allowing for some low level moisture to advect
westward into the CWA. Current SPC day 2 has marginal risk over
eastern Colorado close to the Kansas border. Models suggest up to
1500 J/kg of CAPE in this region with bulk shears around 40 knots.
Current grids have silent PoPS over much of the plains given the
potential for low coverage of any convection.
--PGW--

.LONG TERM...(Monday night through Sunday)
Issued at 304 PM MDT Sun May 23 2021

...Pattern change with more westerly flow aloft...
...Suggestions for some storms late int he week into the weekend...

.Tuesday...Dry and mild westerly flow aloft continues over the
region with dry and warm weather expected. A weak front may move
into the eastern plains bringing a modest increase in low level
moisture. Models suggest some CAPE on the plains but it looks to be
capped with the warmer air aloft.

.Wednesday and Thursday...Next trough moves into the northern and
central Rockies on Wednesday staying mostly to our north on
Thursday. Currently looks like the best low level moisture will
stay to the north of the region. NBM grids are mostly dry these
two days. Will have to watch for critical fire weather conditions
mainly in the mountains and high valleys Wednesday with the
stronger southwest flow aloft.

.Friday into Sunday...Trough to the east of the region on Friday
will bring high pressure to the high plains with the potential for
upslope flow on Friday into Saturday. Another trough may reinforce
the upslope on Sunday. With the increase in low level moisture on
the plains, will have to watch for some severe weather. Currently
with a mean ridge loft, shears may be marginal. But, given it is
late May, it does not take much to produce some severe weather.
--PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 304 PM MDT Sun May 23 2021

VFR all TAF sites. Gusty south to southwest winds continue through
mid evening at the TAF sites.  Some gusty southwest winds will
develop at KALS during Monday afternoon. Low level moisture
remains to the east of the I 25 corridor with very low threat for
diurnal convection at KPUB and KCOS. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, May 23, 12:00 PM MDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1200 PM MDT Sun May 23 2021

COZ058>089-093>099-241800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1200 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible across the
southeast plains this afternoon and evening. A few severe
thunderstorms will be possible with hail up to 2 inches in
diameter, wind gusts up to 70 mph and locally heavy rainfall. An
isolated tornado will be possible east of I-25 and north of
highway 50 this afternoon. The greatest risk area will between
noon and 8 PM. Although the severe thunderstorm risk should
diminish by mid to late evening, a strong storm or two can not be
ruled out during the overnight hours, especially near the Kansas
border.

Strong winds gusting to around 50 mph are possible over much of
southern Colorado today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Active weather will be possible again for Monday and Tuesday across
the eastern plains with more thunderstorms developing during the
late afternoon and evening hours, some of the storms could be
strong to severe, especially over eastern Kiowa, Prowers, and
Baca counties. Some thunderstorms will be possible over the
mountains on Wednesday through Saturday, and some of these could
move out over the plains late in the evening as well.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeast plains.

31/31

In the hours before

Local storm report, May 23, 2:18 PM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 6 S COLORADO CITY       37.86N 104.83W
05/23/2021  M59 MPH          HUERFANO           CO   MESONET

            MESONET STATION CO029 025S066 APACHE CITY.

&&
Local storm report, May 23, 3:14 PM MDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 6 S COLORADO CITY       37.86N 104.83W
05/23/2021  M60 MPH          HUERFANO           CO   MESONET

            MESONET STATION CO029 025S066 APACHE CITY.

&&
Special weather statement, May 23, 5:38 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
538 PM MDT Sun May 23 2021

COZ095-096-240000-
Western Kiowa County CO-Eastern Kiowa County CO-
538 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL
600 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Eads, or 34 miles southwest of Cheyenne Wells,
moving northeast at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3843 10282 3851 10303 3862 10301 3861 10251
TIME...MOT...LOC 2338Z 205DEG 51KT 3855 10288
Special weather statement, May 23, 6:01 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
601 PM MDT Sun May 23 2021

COZ095>098-240045-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
601 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...CENTRAL
KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 645 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm near
McClave, or 15 miles northwest of Lamar, moving northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eads, Wiley, Neeoshe Reservoir, McClave, Sweetwater Reservoir,
Chivington, Brandon, Hasty, Neegronda Reservoir and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3804 10285 3816 10307 3861 10275 3861 10216
TIME...MOT...LOC 0001Z 218DEG 48KT 3819 10286
Local storm report, May 23, 6:58 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
658 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     NON-TSTM WND GST 2 WSW PENROSE           38.42N 105.04W
05/23/2021  M58 MPH          FREMONT            CO   MESONET

            MESONET STATION CO132 050E290 PENROSE.

&&
Special weather statement, May 23, 8:18 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
818 PM MDT Sun May 23 2021

COZ095>098-240315-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
818 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...KIOWA AND
NORTHEASTERN BENT COUNTIES UNTIL 915 PM MDT...

At 818 PM MDT, Doppler radar was tracking a strong thunderstorm over
Queens Reservoir, or 17 miles north of Lamar, moving northeast at 40
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eads, Wiley, Sheridan Lake, Neeoshe Reservoir, McClave, Towner,
Sweetwater Reservoir, Chivington, Brandon, Neegronda Reservoir and
Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Colorado.

LAT...LON 3807 10282 3833 10308 3862 10269 3861 10205
      3831 10205
TIME...MOT...LOC 0218Z 235DEG 36KT 3833 10264

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:01 PM MDTSpecial Weather StatementPUBKiowa44 min
May 23, 6:49 PM MDTSevere Thunderstorm WarningPUBKiowa26 min
May 23, 7:09 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa36 min
May 23, 7:46 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers29 min
May 23, 9:26 PM MDTSpecial Weather StatementPUBKiowa49 min
May 23, 9:27 PM MDTSpecial Weather StatementPUB48 min
May 23, 10:21 PM MDTSpecial Weather StatementPUBKiowa39 min
May 23, 10:23 PM MDTSpecial Weather StatementPUBBaca52 min
May 24, 8:44 AM MDTRiver Flood WatchPUBBent10 hr
May 24, 1:22 PM MDTSpecial Weather StatementPUBProwers38 min
May 24, 1:32 PM MDTSevere Thunderstorm WarningPUBProwers43 min
May 24, 2:16 PM MDTSevere Thunderstorm WarningPUBProwers44 min
May 24, 2:57 PM MDTSevere Thunderstorm WarningPUBProwers63 min
May 24, 3:19 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers41 min
May 24, 3:22 PM MDTFlash Flood WarningPUBProwers3 hr
May 24, 4:00 PM MDTSevere Thunderstorm WarningPUBProwers45 min
May 24, 4:29 PM MDTSpecial Weather StatementPUBProwers31 min
May 24, 5:01 PM MDTSpecial Weather StatementPUBProwers44 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.